MAUDE Adverse Event Report: BIOMÉRIEUX, INC. VIRTUO B UNIT; VIRTUO® B UNIT

BIOMÉRIEUX, INC. VIRTUO B UNIT; VIRTUO® B UNIT
Model Number 411661
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Type of Reportable Event Malfunction
Event or Problem Description
A customer in (b)(6) notified biomérieux of experiencing a dropped bottle error in which the culture bottle was not fully seated in a cell and led to a delay in reporting results 24 hours, in association with their virtuo® b unit ref 411661, serial (b)(4).The bottle was incubated and agitated correctly but the growth was not monitored by the virtuo.The issue was identified while the customer was attempting to perform cell calibrations.Local customer service (lcs) reviewed the calibration logs and found that the calibration for cell l23 had failed.Lcs asked the customer to see if the cell was empty.The customer found that the bottle was in the cell and was approximately 1cm from being fully inserted into the cell.As recommended by lcs, the customer subcultured the bottle that was found still in the cell and no growth was observed.Negative results were also obtained for the partner bottles in the virtuo.The customer confirmed that there was no impact to the patient treatment due to the delay in reporting results.A field service engineer (fse) visited the customer's site and performed an inspection on the instrument.The fse found that cell l23 had an obstruction which appeared to be hot melt glue and removed this obstruction.A biomérieux internal investigation has been initiated.
 
Additional Manufacturer Narrative
This report was initially submitted following notification from a customer in denmark regarding a dropped bottle error in which the culture bottle was not fully seated in a cell and led to a delay in reporting results >24 hours, in association with their virtuo® b unit (ref 411661, serial (b)(6)).The bottle was incubated and agitated correctly but the growth was not monitored by the virtuo.The issue was identified while the customer was attempting to perform cell calibrations.Local customer service (lcs) reviewed the calibration logs and found that the calibration for cell l23 had failed.Bottle nrws0krg was left unattended for 2.5 days.A field service engineer (fse) visited the site and visually examined the cell.The fse found a piece of debris stuck to the side of the cell which had likely caused the bottle to become stuck in the cell.The primary root cause of this issue was a piece of debris lodged onto the wall of cell l23 causing the bottle to become stuck before it reached the bottom of the cell.This led to the occurrence of the (7) bottle dropped messages.The instrument functioned as expected when the bottle was not correctly placed in the cell.An additional root cause of the bottle being left in the instrument is that the customer did not follow the "alarm causes and resolutions" in the virtuo user manual trouble shooting section.The section advises the customer to check for cells containing an unseated bottle.The same section also advises the user: ¿if no bottle or calibration standard was found, then it is possible that it was placed in a cell, but was not seated well enough to be detected by the instrument.¿ a warning to the user is also provided stating, ¿(warning box): the consequences of not following instructions to resolve a 'dropped bottle' alarm may be no test results.¿.

Brand Name
VIRTUO B UNIT
Common Device Name
VIRTUO® B UNIT
Manufacturer (Section D)
BIOMÉRIEUX, INC.
595 anglum road
hazelwood MO 63042
MDR Report Key11066450
Report Number1950204-2020-00220
Device Sequence Number14513475
Product Code MDB
UDI-Device Identifier03573026369774
UDI-Public03573026369774
Combination Product (Y/N)N
Initial Reporter CountryDA
PMA/510(K) Number
K161816
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 02/18/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number411661
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/24/2020
Supplement Date Received by Manufacturer01/27/2021
Initial Report FDA Received Date12/23/2020
Supplement Report FDA Received Date02/18/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1